Oklahoma, 2014

Excessive Heat in Oklahoma, July 21 to 23, 2014

July 21 to 23, 2014 · NWS TSA · 1 event in 1 county or zone

A strong subtropical ridge of high pressure over the south central United States resulted in a period of dry and hot weather across northeastern Oklahoma. High temperatures in the lower to middle 90s combined with high humidity resulted in afternoon heat index values in the 105 to 110 degree range.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong subtropical ridge of high pressure over the south central United States resulted in a period of dry and hot weather across northeastern Oklahoma. High temperatures in the lower to middle 90s combined with high humidity resulted in afternoon heat index values in the 105 to 110 degree range. Overnight temperatures provided little relief from the heat, only falling into the middle 70s. At least eight people were treated for heat-related illness during this period in the City of Tulsa, four of which were transported to local hospitals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 21, 1:52 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 21, 1:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT MON JUL 21 2014

.DISCUSSION...

DANGEROUS HEAT IN THE PROCESS OF RETURNING TO EASTERN OKLAHOMA AND
WESTERN ARKANSAS. DEW POINTS IN THE MID 70S HAVE STEADILY RETURNED
TO MUCH OF OKLAHOMA TO THE WEST OF HIGHWAY 69...AFTER STARTING THE
DAY WITH VALUES IN THE MID 60S. TRIPLE DIGIT HEAT
INDICES...INCLUDING A FEW SPOTS FLIRTING WITH HEAT ADVISORY
CRITERIA...ARE SPREAD ACROSS PARTS OF NORTHEAST OKLAHOMA TO THE
WEST OF HIGHWAY 75 THIS AFTERNOON. THIS WILL ONLY WORSEN TOMORROW
AND WEDNESDAY...AS HIGH TEMPERATURES WARM INTO THE MID AND UPPER
90S ACROSS MUCH OF THE REGION. ALTHOUGH THIS HEAT AND HUMIDITY IS
NOT ATYPICAL FOR LATE JULY...IT COULD BE ESPECIALLY DANGEROUS
GIVEN THAT OVERNIGHT LOWS DURING THIS PERIOD WILL BE NEAR TO ABOVE
HIGH TEMPERATURES SEEN ACROSS THE AREA JUST A FEW DAYS AGO.
CERTAINLY A DRASTIC CHANGE IN CONDITIONS.

HEAT INDICES ARE MOST LIKELY TO REACH 105 /ADVISORY CRITERIA/ TO
THE NORTHWEST OF A LINE FROM MIAMI TO MUSKOGEE TO OKEMAH
TOMORROW...WITH A MUCH LARGER PART OF THE REGION SEEING HEAT
INDICES THAT HIGH FOR WEDNESDAY. WILL GO AHEAD AND ISSUE A HEAT
ADVISORY FOR TOMORROW AFTERNOON FOR THE AFOREMENTIONED PORTIONS OF
NORTHEAST OKLAHOMA...AND ALSO UPGRADE THE PREVIOUS EXCESSIVE HEAT
WATCH FOR TULSA COUNTY TO A WARNING THROUGH WEDNESDAY EVENING.
LATER SHIFTS WILL HAVE TO WATCH OTHER PARTS OF EASTERN
OKLAHOMA...INCLUDING AREAS NEAR GROVE...TAHLEQUAH...AND
MCALESTER...FOR POSSIBLE EXPANSION OF THIS ADVISORY TOMORROW...AS
THE CURRENT FORECAST IS VERY NEAR CRITERIA. AN ADDITIONAL HEAT
ADVISORY WILL LIKELY BE NEEDED FOR WEDNESDAY FOR A GOOD PORTION OF
EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.

A WEAK FRONT WILL MOVE THROUGH THE REGION WEDNESDAY...WITH
INCREASING THUNDERSTORM CHANCES BY THE AFTERNOON AND
EVENING...ESPECIALLY IN FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS.
NEAR NORMAL AFTERNOON TEMPERATURES WILL RETURN AREAWIDE
THURSDAY...BUT WILL BE SHORT LIVED...AS THE HEAT COMES BACK FOR
THE WEEKEND. ADDITIONAL HEAT HEADLINES WILL LIKELY BE NEEDED AT
LEAST SATURDAY.

THE UPPER RIDGE WILL RETREAT WESTWARD LATE IN THE
WEEKEND...ALLOWING NORTHWEST FLOW TO DEVELOP OVER THE REGION. THIS
WILL INCREASE THUNDERSTORM CHANCES INTO THE BEGINNING OF NEXT
WEEK...AND ALSO BRING MUCH COOLER TEMPERATURES BACK TO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  99  77  99 /   0   0   0  20
FSM   69  96  73  97 /   0   0  10  50
MLC   68  96  73  98 /   0   0  10  20
BVO   68  99  71  96 /   0   0   0  20
FYV   63  93  69  93 /   0   0  10  50
BYV   65  93  70  92 /   0   0  10  50
MKO   69  97  72  98 /   0   0  10  30
MIO   70  97  74  94 /   0   0  10  40
F10   70  97  73  98 /   0   0  10  20
HHW   68  95  71  97 /   0   0   0  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING FROM 1 PM TUESDAY TO 8 PM WEDNESDAY FOR
     OKZ060.

     HEAT ADVISORY FROM 1 PM TUESDAY TO 9 PM TUESDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ061-OKZ062-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ070-OKZ071.

AR...NONE.
&&

LONG TERM....22
Hazardous weather outlook, Jul 21, 11:52 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1252 PM CDT MON JUL 21 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1252 PM CDT MON JUL 21 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
DEWPOINTS NEAR OR ABOVE 70 DEGREES WILL RESULT IN HEAT INDEX
VALUES BETWEEN 100 AND 105 DEGREES ACROSS PARTS OF EASTERN
OKLAHOMA THIS AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
HEAT WILL CONTINUE TO BE AN ISSUE THROUGHOUT THE UPCOMING WEEK. A
WEAK COLD FRONT...COUPLED WITH NORTHWEST UPPER FLOW WILL BRING LOW CHANCES
FOR THUNDERSTORMS A COUPLE OF DAYS DURING THIS WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Tulsa

When
July 21, 2:00 PM CST to July 23, 3:30 PM CST
Where
Tulsa forecast zone
Injuries
8 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538207.